Alert archive / Wisconsin / Gale Warnings in 2019

Gale Warning 36, NWS Milwaukee, WI

September 25, 2019

NWS Milwaukee, WI issued this gale warning at Sep 25, 2019, 1:05 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2019, 1:05 AM CDT (06:05 UTC)
Expired
Sep 25, 2019, 10:00 AM CDT
In force
9 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

008 
WHUS73 KMKX 250605
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
105 AM CDT Wed Sep 25 2019

...BRISK NEARSHORE WINDS EXPECTED THROUGH WEDNESDAY AFTERNOON...

...GALE FORCE WIND GUSTS EXPECTED OVER THE OPEN WATERS THIS
MORNING...

LMZ080-669-671-673-675-777-779-870-872-874-876-878-251500-
/O.NEW.KMKX.GL.W.0036.190925T0605Z-190925T1500Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
105 AM CDT Wed Sep 25 2019

...GALE WARNING IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in Milwaukee/Sullivan has issued a
Gale Warning...which is in effect until 10 AM CDT this morning. 

* WINDS: Southwest winds at 30 to 35 knots into this morning.

* WAVES: 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ643>646-251600-
/O.CON.KMKX.SC.Y.0080.000000T0000Z-190925T2100Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
105 AM CDT Wed Sep 25 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS: Southwest winds at 20 to 25 knots into this morning then 
  switching to west winds at 20 to 25 kts through Wednesday 
  afternoon. 

* WAVES: 1 to 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
2 follow-up statements
679 
WHUS73 KMKX 250711
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
211 AM CDT Wed Sep 25 2019

...BRISK NEARSHORE WINDS EXPECTED THROUGH THIS AFTERNOON...

...GALE FORCE WIND GUSTS EXPECTED OVER THE OPEN WATERS THIS
MORNING...

LMZ080-669-671-673-675-777-779-870-872-874-876-878-251500-
/O.CON.KMKX.GL.W.0036.000000T0000Z-190925T1500Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
211 AM CDT Wed Sep 25 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WINDS: Southwest winds at 30 to 35 knots into this morning.

* WAVES: 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ643>646-251515-
/O.CON.KMKX.SC.Y.0080.000000T0000Z-190925T2100Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
211 AM CDT Wed Sep 25 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS: Southwest winds at 20 to 25 knots into this morning 
  then switching to west winds at 20 to 25 kts through Wednesday 
  afternoon. 

* WAVES: 1 to 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
559 
WHUS73 KMKX 251335
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
835 AM CDT Wed Sep 25 2019

...BRISK NEARSHORE WINDS EXPECTED THROUGH THIS AFTERNOON...

...GALE FORCE WIND GUSTS EXPECTED OVER THE OPEN WATERS THIS
MORNING...

LMZ080-669-671-673-675-777-779-870-872-874-876-878-251500-
/O.CON.KMKX.GL.W.0036.000000T0000Z-190925T1500Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
835 AM CDT Wed Sep 25 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WINDS: Southwest winds at 30 to 35 knots through mid morning. 

* WAVES: 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ643>646-252100-
/O.CON.KMKX.SC.Y.0080.000000T0000Z-190925T2100Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
835 AM CDT Wed Sep 25 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS: Southwest winds at 20 to 25 knots into this morning 
  then switching to west winds at 20 to 25 kts through Wednesday 
  afternoon. 

* WAVES: 1 to 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Sep 24, 10:47 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 24, 10:47 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1047 PM CDT Tue Sep 24 2019

.UPDATE...

The collapse of the instability axis has started and is on
schedule. As a result, the thunderstorm activity has been
diminishing in coverage and intensity along the frontal boundary
still located west of the forecast area. The front will drift in
tonight and will bring with it isolated to scattered showers and
possible thunderstorms. The best chance for any storms will be up
across Sauk and Marquette county, but the risk for severe is
quite low now. We should see clearing skies from west to east by
mid morning on Wednesday with a breezy, low humidity westerly wind
kicking in.

&&

.AVIATION(06Z TAFS)...

An approaching cold front will bring isolated to scattered showers
to southern Wisconsin before sunrise on Wednesday. There is a
small chance for a thunderstorms. The front will bring a band of
MVFR CIGS along and ahead of it. These clouds should reach KMSN by
about 09z and lift to VFR levels by 13z Wed. They will reach
KMKE/KENW/KUES by 10z and clear by 15z. Other than a few hours of
possible MVFR CIGS with the front, VFR conditions are expected
through the TAF period. Breezy southwest winds can be expected
into Wednesday morning ahead of the cold front, shifting to the
west in the wake of the front. West winds reach KMSN by 13z and
the SE WI TAF sits by 14-15z.

&&

.PREV DISCUSSION... (Issued 835 PM CDT Tue Sep 24 2019)

UPDATE...

The storms along the front upstream are behaving as expected. We
remain quite stable across southern Wisconsin with dewpoints still
in the lower to mid 50s. The axis of instability running from
northern Wisconsin back into southeast MN will struggle to push
east tonight with all the dry air and cooling temps. The storms
are still expected to diminish quickly as we push toward late
evening and the early morning hours. The forecast remains on
track.

MARINE...

Southwest winds will remain gusty tonight ahead of frontal
boundary pushing toward Lake Michigan. A few gusts across the
southern basin could approach gale force levels tonight. There
will be a chance of showers and a few storms late tonight into
early Wednesday... associated with the front. Once the front
clears Wednesday morning, a cold advection regime will kick in
with gusty west winds taking shape. Small craft advisory looks
good.

PREV DISCUSSION... (Issued 619 PM CDT Tue Sep 24 2019)

UPDATE...

The front has become active across northwest IA and SW/SC
Minnesota late this evening. By the time anything reaches our
western forecast area border, we will be turning more stable with
the loss of daytime heating. Additionally, we mixed out the
dewpoints this afternoon, so there is some really dry air the
storms will be pushing into. This explains why most of the hi
resolution, short range guidance shows the activity hitting a wall
around midnight and dissipating quickly overnight. Can't rule out
a few showers or storms surviving the trek east later tonight,
but the threat of severe weather looks pretty low for our area.
That said, Sauk, Marquette and Iowa county would have the best
chance for seeing anything strong if it did remain punchy a bit
longer than expected. For now, no siggy changes needed to the
current forecast/timing.

AVIATION(00Z TAFS)...

A cold front will be active with storms this evening across
Minnesota into western Wisconsin. But, as they push into south
central Wisconsin, west of Madison, later this evening, the
activity should diminish or end quickly by 05-07z Wed. The front
is expected to push through KMSN around sunrise Wed and about mid
morning for the southeast WI TAFS...KMKE/KUES/KENW. Until that
front pushes through, there is a small chance of a shower or
thunderstorm. Overall, VFR conditions are expected during the TAF
period, but there could be a period of a few hours around frontal
passage when CIGS drop to about 2500-3000ft. A strong low level
jet will produce low level wind shear tonight, but it will move
out by sunrise Wednesday.

PREV DISCUSSION... (Issued 259 PM CDT Tue Sep 24 2019)

SHORT TERM...

Tonight - Confidence...Medium

SPC meso plots show building instability axis to our west, from
northwest half of Iowa through southeast MN into northwest WI.
This is expected to amplify in this region with cold front
triggering storms there. The models have been consistent in taking
these storms into our northwest cwa later this evening and then
weakening them as they advance through the area overnight. This
still seems on track with watching CAM's and trends in instab
parameters and keying on how surface dew points are behaving. Some
lowering of the dews noted in areas where SPC shows relative mins
in precipitable water values across extreme ern IA into nw IL,
nudging into SC WI. This will likely allow the moist axis/instab
ridge to further sharpen along the advancing front. So, will
continue the idea of the gradual weakening of these storms as they
progress deeper into the cwa overnight.

Wednesday - Confidence...Medium

Cold front shifts east early in the day with gusty west winds
taking shape in post frontal fashion. There is cold advection
though not dramatic. In fact we should still see temps into the
70s with mix-down considerations from 925 millibars.

LONG TERM...

Thursday through Friday Night... Forecast Confidence is Medium.

Mostly sunny skies will give way to mid level clouds during the
afternoon. Steady west winds will diminish as they turn to the
south in the late afternoon and evening. Models are trending
slower and more to the north with the next chance for showers and
thunderstorms with warm air advection spreading through southern
WI and focusing on northern WI overnight Thu night. We removed the
mention for storms prior to midnight.

Friday looks like a cloudy, wet day. Southern WI will be the focus
for repeated rounds of showers and storms as the surface/850mb
baroclinic zone, nose of the low level jet, vorticity advection,
and upper divergence from the right entrance region of the upper
jet all line up. The front will eventually slide southeast through
WI Friday afternoon/evening. For QPF, went with more conservative
amounts closer to the 75th percentile rather than NBM which is
running as a high outlier. Nonetheless, we could see 1-2 inches
from this system.

Saturday through Monday... Forecast Confidence is Medium.

Saturday looks like southern WI will be entirely in the dry air,
with the front draped across northern or central IL. Brisk
northerly winds will switch to the east Saturday afternoon and
night.

The next chance for storms will arrive late Saturday night or
Sunday morning as low pressure approaches from the Northern
Plains. Warm air advection scattered showers and storms will be
possible most of the day Sunday, although it does not look like an
all day wash out. The main forcus for convection will move up to
northern WI Sunday night and Monday. There is still uncertainty
about precip chances in the warm sector early next week, but it
appears the main cold front will move through southern WI Tuesday
evening. There is a potential for that front to hang up over
southern WI and bring repeated rounds of showers/storms all the
way through Thursday.

AVIATION(21Z TAFS)...A mostly VFR period expected. A period LLWS
is expected overnight. Showers/thunderstorms are likely to be
most numerous later this evening northwest of KMSN. This will be
co- located with where better instability meets up with forcing.
Meso models have been showing a weakening trend to the convection
as it moves further east and southeast within the cwa during the
overnight hours. On Wednesday, gusty west winds will prevail
within cold advection regime. Cyclonic flow/low level thermal
trough likely to result in a broken CU field.

MARINE...Southwest winds will remain gusty into the evening hours
ahead of frontal boundary. There will be a chance of showers and a
few storms late tonight into early Wednesday associated with the
front. Once the front clears on Wednesday morning, a cold advection
regime will kick in with gusty west winds taking shape. So going
small craft advisory looks good.

In addition, the southern half of the lake will become gusty
particularly overnight with gusts possibly reaching near gales at
times as the front rolls through.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 PM CDT Wednesday for LMZ643>646.

&&

Update...Davis
Tonight/Wednesday and Aviation/Marine...Davis
Wednesday Night through Tuesday...Cronce
Hazardous weather outlook, Sep 24, 3:11 PM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
311 PM CDT Tue Sep 24 2019

WIZ046-047-051-052-056>060-062>072-251100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
311 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to move into the area from the west and
northwest during the late evening hours. Widespread severe
weather is not expected across the outlook area, but a few strong
storms may still be possible. Strong wind gusts will be the main
concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorm chances will return to the area Thursday night
through Friday. Locally heavy rain will be possible on Friday
across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ643>646-251100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
311 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Southwest winds will become rather gusty today, and will continue
into tonight. A Small Craft Advisory is in effect.

Thunderstorms will be possible across the nearshore waters late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty winds will continue through much of the day Wednesday, and
the Small Craft Advisory will remain in effect into Wednesday
afternoon.

Thunderstorm chances will return to the area late Thursday night
and on Friday, with additional chances early next week.

Winds may again reach Small Craft Advisory levels on Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
311 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight.

Southwest winds will approach gale force late tonight over the
south half of the lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A few thunderstorms may linger into Wednesday morning, especially
across the eastern portions of the open waters. Gusty winds will
also continue on Wednesday.

Thunderstorm chances return to the area late Thursday night
through the day Friday, with additional chances early next week.

MRC

www.weather.gov/mkx

Nearby

Gale Warnings in Wisconsin, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.